MAUDE Adverse Event Report: PHYSIO-CONTROL, INC. - 3015876 BIPHASIC LIFEPAK® 500 AUTOMATED EXTERNAL DEFIBRILLATOR; AUTOMATED EXTERNAL DEFIBRILLATORS (NON-WEARABLE)

PHYSIO-CONTROL, INC. - 3015876 BIPHASIC LIFEPAK® 500 AUTOMATED EXTERNAL DEFIBRILLATOR; AUTOMATED EXTERNAL DEFIBRILLATORS (NON-WEARABLE)
Catalog Number 99401-001084
Medical Device Problem Code Connection Problem (2900)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 02/21/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Physio-control evaluated the customer's device and was unable to duplicate the reported issue.The device was opened, and then an internal physical inspection was performed.No discrepancies were observed.The device did analyze, charge, and shock.Physio replaced the therapy connector as a precaution.After observing proper device operation through functional and performance testing, the device was returned to the customer for use.The electrodes were not returned to physio-control for an evaluation.The cause of the reported issue could not be determined.
 
Event or Problem Description
The customer contacted physio-control to report that their device would not recognize a patient connection.The device continued to give the connect electrodes prompt even after the electrodes were properly attached to the patient.The customer reported that the patient expired; however, it was not due to the reported issue.The patient had a do not resuscitate order.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Physio-control further evaluated the removed therapy connector assembly and determined that the root cause of the reported issue was mechanical wear-through of the contact plating, which exposes underlying nickel and copper layers.These layers can then form an oxide layer that increases the contact resistance and in turn the electrical impedance of the connector.An electrical impedance that is too high will cause the device to not recognize a patient and give the "connect electrodes" message.

Brand Name
BIPHASIC LIFEPAK® 500 AUTOMATED EXTERNAL DEFIBRILLATOR
Common Device Name
AUTOMATED EXTERNAL DEFIBRILLATORS (NON-WEARABLE)
Manufacturer (Section D)
PHYSIO-CONTROL, INC. - 3015876
11811 willows road ne
redmond WA 98052
MDR Report Key8430180
Report Number0003015876-2019-00472
Device Sequence Number16192533
Product Code MKJ
UDI-Device Identifier00885074753980
UDI-Public00885074753980
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K052057
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number99401-001084
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/28/2019
Initial Date Received by Manufacturer 02/26/2019
Supplement Date Received by Manufacturer06/28/2019
Initial Report FDA Received Date03/18/2019
Supplement Report FDA Received Date07/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age83 YR